Extreme Cold/Wind Chill, Kane
- When
- December 21, 6:00 AM CST to 1:00 PM CST
- Where
- Kane forecast zone
- Reported by
- ASOS
- Coordinates
- 41.939, -88.429 (the zone’s center; the record gives no point)
A combination of temperatures falling to 5 below to 10 below zero and winds of 20 to 30 mph caused wind chill readings to drop to 35 below zero across much of northern Illinois during the morning hours of December 21st.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A combination of temperatures falling to 5 below to 10 below zero and winds of 20 to 30 mph caused wind chill readings to drop to 35 below zero across much of northern Illinois during the morning hours of December 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 21, 4:26 AM CST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
426 AM CST SUN DEC 21 2008
.DISCUSSION...
326 AM CST
WE HAVE UPGRADED OUR WINTER WEATHER ADVISORY TO A BLIZZARD WARNING
THIS MORNING FOR NORTH CENTRAL ILLINOIS. VERY COLD CONDITIONS WILL
CONTINUE TODAY THROUGH MONDAY.
TODAY AND TONIGHT... A VERY STRONG HIGH OVER NORTHERN MONTANA EXTENDS
INTO MISSOURI AND IOWA. THE AIR MASS IS CONTINENTAL ARCTIC. WHICH
IS SEEN IN THE SOUNDING AT INTERNATIONAL FALLS AND RAPID CITY. THE
PRESSURE GRADIENT IS LARGE OVER ILLINOIS AT 09 UTC. THE NORTHWEST
TOE WEST WIND WILL BE IN THE 15 TO 25 KNOT RANGE. THERE HAVE BEEN 1
TO 2 INCHES OF SNOW LAST EVENING SO THERE IS BLOWING SNOW ACROSS
THE ENTIRE REGION OF NORTH CENTRAL ILLINOIS..NORTHEAST ILLINOIS
AND NORTHWEST INDIANA. WE RECEIVED STATE POLICE REPORTS OF WHITE
OUT CONDITION OR NEAR ZERO VISIBILITY IN THE RURAL AREAS OF NORTH
CENTRAL ILLINOIS. WITH THE LOW VISIBILITY WE HAVE ISSUED A
BLIZZARD WARNING FOR NORTH CENTRAL ILLINOIS WHERE THE MOST SNOW
FELL. AN ADVISORY WILL COVER THE REST OF OUR FORECAST AREA. THE
COLD AIR WILL BE OVER OUR REGION THROUGH MONDAY. THE BIG HIGH OVER
MONTANA WILL MOVE INTO TENNESSEE BY MONDAY. THERE IS A SOLID COVER
OF SNOW AND ICE ON THE GROUND. SO WE EXPECT VERY LOW TEMPERATURES
TONIGHT. THE WIND WILL BE DIMINISHED BY THEN SO THE WIND CHILL
WILL NOT BE AS DANGEROUS THEN. BUT DURING TODAY DANGEROUS WIND
CHILLS WILL EXIST. THERE IS AN ADVISORY FOR LOW WIND CHILLS TODAY.
THERE MAY BE SOME ISOLATED WIND CHILLS OF 30 BELOW SO WE WILL KEEP
THE ADVISORY FOR NOW AND NOT ISSUE A WARNING. WE USED THE GFS AND
LOCALLY RUN WRF MODELS FOR OUR FORECASTS. WE USED UPSTREAM
SOUNDINGS FOR THE HIGH TEMPERATURE FORECAST.
MONDAY THROUGH TUESDAY...THE HIGH WILL BE OVER WESTERN KENTUCKY
MONDAY EVENING. AS THE HIGH MOVES EAST INTO VIRGINA A SOUTH WIND
WILL BRING WARMER AIR INTO NORTHERN ILLINOIS TUESDAY. ANOTHER
500 MB WAVE TROUGH WILL MOVE INTO THE CENTRAL PLAINS TUESDAY
NIGHT. WE USED THE ECMWF SOLUTION. THERE IS NOT MUCH CHANGE IN THE
FORECAST. WE EXPECT SNOW TUESDAY THROUGH EARLY WEDNESDAY. THE
TEMPERATURE WILL BE HIGHER ON TUESDAY. THE SURFACE LOW WILL MOVE
FROM OKLAHOMA THROUGH CENTRAL ILLINOIS AND INTO MICHIGAN BY
WEDNESDAY EVENING.
WEDNESDAY AND THURSDAY...HIGH PRESSURE WILL MOVE INTO THE OHIO VALLEY AND
GREAT LAKES REGION. THE HIGH TEMPERATURE WILL BE IN THE UPPER 20S
AND LOWER 30S.
&&
.AVIATION...
1100 PM CST
LIGHT SNOW HAS MOVED EAST OF THE AREA. HOWEVER...A STRONG COLD
FRONT IS SWEEPING ACROSS NORTHEAST ILLINOIS AND WILL CLEAR MOST
ILLINOIS LOCATIONS BY THE STRT OF THE PERIOD AT 06Z. THE FRONT
SHOULD BE EAST OF THE VPZ AREA BY 08Z. AS THE FRONT MOVES
THROUGH...WINDS WILL SHIFT TO DUE W AND INCR TO NR 20 KTS WITH FQT
GUSTS TO NR 30 KT. THIS WILL RESULT IN IFR VISIBILITIES IN BLOWING
SNOW FOR ABOUT 2 HRS FOLLOWING FROPA. LOWEST VIS IS EXPECTED ACROSS
OPEN AREAS OF N CNTRL AND EXTRM NRN IL WHERE EXISTING SNOW PACK IS
LOOSE. AFTER INITIAL BURST OF WLY WINDS...SPEEDS ARE EXPECTED TO
SUBSIDE A BIT OVERNIGHT...THEN INCR AGAIN EARLY SUNDAY MORNING AS A
DEEP UPR LVL LOW PRESSURE CENTER APCHS FROM THE NRN PLAINS STAS.
THIS WIL ELEVATE WNWLY SFC WINDS BACK UP TO ARND 20 KTS WITH FQT
GUSTS TO NR 40 KTS BY AFTN. IN ADDITION...AS THIS UPR SYS
NEARS...MORE LIGHT SNOW IS EXPECTED TO DVLP. THE COMBO OF VERY
LIGHT FALLING SNOW AND BLOWING SNOW WILL AGAIN REDUCE VISIBILITIES
TO IFR CAT. CIGS TO SCT OUT OVERNIGHT...THEN QUICKLY FILL BACK IN
BY 12Z WITH LOW RANGE MVFR COLD AIR STRATUS.
WINDS AND VIS WILL IMPROVE SUNDAY EVENING AS THE UPR LOW PASSES OFF
TO THE NE AND LLVL COLD ADVECTION STARTS TO EASE A BIT.
MERZLOCK
&&
.MARINE...
425 AM CST
425 AM CST
LOW PRESSURE OVER CENTRAL LAKE MI EARLY THIS MORNING AND THE COLD
FRONT/TROUGH HAS SWUNG ACROSS THE SOUTH PORTION OF THE LAKE WITH
WEST WINDS GUSTING 35-45 KTS. WINDS 0F 35-45 KTS WITHIN 1KM OF THE
SURFACE BEING MEASURED FROM NORTHERN INDIANA BACK TO THE WEST AND
NORTHWEST TO THE NORTHERN PLAINS. THE UPPER IS LOW FORECAST TO
MOVE QUICKLY EAST ACROSS THE UPPER MIDWEST AND BE OVER THE CENTRAL
GREAT LAKES BY 18Z...WITH THE SURFACE LOW DEEPENING AS ALSO TRACKS
EASTWARD. BETWEEN THE DEEPENING LOW AND THE STRONG ARCTIC HIGH
PLUNGING SOUTHEAST INTO THE CENTRAL PLAINS EXISTS A VERY TIGHT
PRESSURE GRADIENT WHICH WILL CONTINUE TO SHIFT EAST AND OVER LAKE
MI.
EXPECT GALES ALREADY OCCURRING ON THE SOUTH PORTION OF THE LAKE TO
SPREAD FURTHER NORTH TO CENTRAL SECTIONS AS THIS GRADIENT MOVES
IN. ALSO EXPECT WINDS ON THE NORTH END OF THE LAKE TO BACK TO THE
NORTH AND INCREASE TO LOW END GALES BY EARLY AFTERNOON AS A MID
LEVEL TROUGH AXIS DROPS SOUTHWARD ACROSS THE WESTERN LAKES
ALLOWING AN INCREASINGLY DEEP N-NW FLOW TO DEVELOP OVER NORTHERN
LAKE MICHIGAN.
GALES...RESULTING HIGH WAVES AND FRIGID AIRMASS PRESENT IDEAL
CONDITIONS FOR HEAVY FREEZING SPRAY OCCURRENCE TODAY AND TONIGHT.
WINDS TO GRADUALLY DIMINISH OVERNIGHT AS THE SURFACE LOW MOVES
TO NEW ENGLAND AND THE HIGH PRESSURE RIDGE AXIS MOVES OVER THE MO
RIVER VALLEY...ALLOWING THE GRADIENT ACROSS THE WESTERN LAKES TO
GRADUALLY RELAX. WIND SPEEDS TO CONTINUE TO DIMINISH DURING MONDAY
AS THE CENTER OF THE HIGH MOVES OVER THE OH VALLEY.
WINDS BACK TO THE SOUTH AND INCREASE MONDAY NIGHT AND TUESDAY AS
THE NEXT TROUGH MOVES EAST ACROSS THE PLAINS.
TRS
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WIND CHILL ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
ILZ023-ILZ032-ILZ033-ILZ039 UNTIL NOON MONDAY.
BLIZZARD WARNING...ILZ003-ILZ004-ILZ005-ILZ008-ILZ010-ILZ011-
ILZ012-ILZ019-ILZ020-ILZ021 UNTIL 6 PM SUNDAY.
WINTER WEATHER ADVISORY...ILZ006-ILZ013-ILZ014-ILZ022-ILZ023
UNTIL 6 PM SUNDAY.
IN...WIND CHILL ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL
NOON MONDAY.
WINTER WEATHER ADVISORY...INZ001-INZ002 UNTIL 6 PM SUNDAY.
LM...GALE WARNING...LMZ080-LMZ366-LMZ565-LMZ567-LMZ669-LMZ671-LMZ673-
LMZ675-LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-
LMZ779-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-LMZ878 UNTIL 9 AM
MONDAY.
HEAVY FREEZING SPRAY WARNING...LMZ080-LMZ366-LMZ565-LMZ567-
LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-LMZ868-LMZ870-
LMZ872-LMZ874-LMZ876-LMZ878 UNTIL 9 AM MONDAY.
GALE WARNING...LMZ261-LMZ362-LMZ364-LMZ563...NOON SUNDAY TO 9 AM
MONDAY.
HEAVY FREEZING SPRAY WARNING...LMZ740-LMZ741-LMZ742-LMZ743-
NEARSHORE GARY TO MICHIGAN CITY IN UNTIL 4 AM MONDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 507 AM CST SUN DEC 21 2008 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 221115- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 507 AM CST SUN DEC 21 2008 /607 AM EST SUN DEC 21 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT. THERE WILL BE BLIZZARD CONDITIONS IN NORTH CENTRAL ILLINOIS TODAY. BLOWING SNOW WILL CONTINUE TODAY IN NORTHEAST ILLINOIS AND NORTHWEST INDIANA. THERE WILL BE DANGEROUS WIND CHILL TEMPERATURES TODAY THROUGH MONDAY MORNING. PORTIONS OF THE KISHWAUKEE RIVER WILL REMAIN IN FLOOD. LISTEN TO OR SEE THE THE BLIZZARD WARNING...WINTER WEATHER ADVISORY AND FLOOD STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE WILL BE DANGEROUS WIND CHILL TEMPERATURES MONDAY MORNING. SNOW IS LIKELY TUESDAY THROUGH WEDNESDAY MORNING. SOUTH OF INTERSTATE 80 THERE MAY BE FREEZING RAIN MIXED WITH SNOW. PORTIONS OF THE KISHWAUKEE RIVER WILL REMAIN IN FLOOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-221115- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 507 AM CST SUN DEC 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. GALE FORCE WINDS TO 35 KNOTS ARE LIKELY TODAY AND TONIGHT. FREEZING SPRAY IS LIKELY TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. GALE FORCE WINDS TO 35 KNOTS ARE LIKELY THROUGH EARLY MONDAY AFTERNOON. FREEZING SPRAY IS LIKELY TODAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-221115- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 507 AM CST SUN DEC 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. GALE FORCE WINDS TO 35 KNOTS ARE LIKELY TODAY AND TONIGHT. FREEZING SPRAY IS LIKELY TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. GALE FORCE WINDS TO 35 KNOTS ARE LIKELY THROUGH EARLY MONDAY AFTERNOON. FREEZING SPRAY IS LIKELY TODAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1223 AM CST SUN DEC 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1221 AM SNOW BURBANK 41.74N 87.77W
12/21/2008 M1.2 INCH COOK IL CO-OP OBSERVER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
212 AM CST SUN DEC 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM BLIZZARD PERU 41.34N 89.13W
12/21/2008 LA SALLE IL LAW ENFORCEMENT
ROUTE 251 HAS WHITEOUT CONDITIONS OUTSIDE THE CITY. PERU
CITY POLICE REPORTS.
0100 AM BLIZZARD DE KALB 41.93N 88.75W
12/21/2008 DE KALB IL LAW ENFORCEMENT
WHITE OUT CONDITIONS ON INTERSTATE 88 JUST SOUTH OF
DEKALB BETWEEN MILE MARKERS 83 AND 108. STATE POLICE
REPORTS.
0100 AM BLIZZARD ROCKFORD 42.27N 89.06W
12/21/2008 WINNEBAGO IL LAW ENFORCEMENT
THE VISIBILITY IS LESS THAN ONE QUARTER OF A MILE ON
INTERSTATE 90 NEAR ROCKFORD. THIS IS DUE TO BLOWING SNOW.
0205 AM BLIZZARD PERU 41.34N 89.13W
12/21/2008 LA SALLE IL LAW ENFORCEMENT
ROUTE 251 CLOSED OUTSIDE OF PERU DUE TO WHITE OUT
CONDITIONS.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
521 AM CST SUN DEC 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 AM BLIZZARD OTTAWA 41.35N 88.84W
12/21/2008 LA SALLE IL LAW ENFORCEMENT
ALL NORTH SOUTH ROADS CLOSED IN LASALLE COUNTY DUE TO
BLOWING SNOW AND LOW VISIBILITY. THERE ARE NUMEROUS CAR
RESCUES ACROSS THE COUNTY. FROM THE LASALLE COUNTY
SHERIFF
&&The national radar mosaic for the moment the first event began.
12 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143245, 143246, 143232, 143235, 143239, 143241, 143242, 143243, 143247, 143248, 143254, 143244.